Ohio, 2021Flash Flood in Ohio, August 19, 2021
August 19, 2021 · NWS CLE · 1 event in 1 county or zone
The region was under the influence of high pressure on August 19th, 2021, with a warm, humid airmass in place over northeast OH. 7 with MLCAPE values from 500 to 1000 j/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The region was under the influence of high pressure on August 19th, 2021, with a warm, humid airmass in place over northeast OH. PWAT values ranged from 1.5 to 1.7 with MLCAPE values from 500 to 1000 j/kg. Thunderstorms with intense rainfall rates developed over Trumbull County during the afternoon hours, with rates peaking near 2.5 per hour. The Niles and Vienna Township areas received multiple rounds of thunderstorms, with storm total rainfall amounts of 1.00 to 2.50.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 19, 2:04 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 19, 2:04 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
304 PM EDT Thu Aug 19 2021
.SYNOPSIS...
A broad upper level trough will linger over the region through
Saturday. A cold front will approach the area from the northwest
Sunday into Monday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Scattered showers and thunderstorms continue to move across NE
Ohio as a weak upper level trough continues to move across the
region as a moist airmass remains. Daytime heating has allowed
for increased instability at the surface, allowing for enough
forcing for these to develop. The primary threat this evening
remains locally heavy rainfall in the strongest storms. Overall
coverage should quickly diminish with sunset. High temperatures
across the area range from the upper 70s in the east to the mid
to upper 80s in the west.
Overnight, cloud cover should begin to dissipate, allowing for
temperatures to quickly cool. With the moist airmass lingering,
it is likely that many locations will reach saturation and
areas of fog will develop. There may be areas, particularly in
the eastern counties, of dense fog, reducing visibilities to
less than 1 mile. Overnight lows will be in the low to mid 60s.
Friday will finally be a break in active weather for much of the
area. A broad trough aloft with a surface high pressure will
result in primarily dry conditions across the area. Isolated
showers are possible in the far southern portion of the CWA
Friday afternoon into evening, where the highest moisture
values are. High temperatures will be in the mid to upper 80s
with dewpoints averaging in the mid 60s, keeping muggy
conditions around. Overnight lows will be in the low to mid 60s
and the potential for fog in the late overnight/early morning
hours will need to be monitored.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Generally, a quiet start to the weekend is anticipated as an upper
level low meanders across the Mid-Atlantic region Saturday into
Sunday. An isolated shower and/or thunderstorm or two are possible
on Saturday, mainly diurnally-driven or via lake breeze circulation.
Coverage will be limited as dry mid-level air remains in place (K-
index generally less than 30 across much of the area). By Sunday, a
weakening upper trough and associated weak cold front may move east
across the area, providing better lift and perhaps a narrow corridor
of enhanced mid-level moisture for more of a scattered
shower/thunderstorm coverage. High temperatures will be above
average on both Saturday and Sunday, in the upper 80s to lower
90s.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
By Monday, flow aloft becomes more zonal as the upper-level low
begins to move east off of the Mid-Atlantic coast and ahead of a
stronger, upper trough across the Upper Great Lakes. Instability
will remain weak on Monday as warmer air aloft is advected into the
region. Dry mid-level level air should also keep any shower and/or
thunderstorm chances at a minimum. By Monday night into Tuesday,
MUCAPE approaches more in the moderate range and we'll have to watch
for any developing nocturnal convective systems across the lower
Great Lakes, though any systems should be on the weakening trend as
they approach the local area. Overnight/morning convection could
have impacts on any additional development by Tuesday afternoon, so
at this point, think the best chance for anything more than isolated
would be generally along and west of the I-77 corridor where the
better moisture field exists.
Tuesday may have the potential to be the hottest day out of the long
term period, but again, dependent on any overnight convection Monday
night into Tuesday morning. If all goes as forecast, high
temperatures on Tuesday will easily reach the lower 90s, with heat
indices in the mid to upper 90s.
By Wednesday, the next upper trough begins descending south across
the Upper Midwest, bringing another round of scattered showers
and/or thunderstorms across the area as low-level moisture remains
in place. The upper trough will continue east across Ontario,
extending a cold front through the area sometime during the day
Thursday with another round of scattered showers and/or
thunderstorms possible. The best wind field will reside north of the
area, so confidence in any organized storms at this time is low.
This cold front will bring to an end the warm and humid air mass
that will be over the area for much of the week. Highs on Wednesday
will be in the upper 80s with more normal highs in the low to mid
80s on Thursday.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
Conditions have finally improved to mainly VFR conditions as the
remnants of Tropical Storm Fred have moved out of the area. High
clouds continue to move across the area, along with a diurnal cu
field. This afternoon into the early evening hours, isolated
showers and thunderstorms over the eastern terminals may
temporarily reduce ceilings and visibilities to MVFR conditions.
Winds will remain light and variable today.
Overnight, clouds will diminish, allowing for temperatures to
cool and areas of fog to develop, with the densest fog likely
across the southern terminals. Some hi-res guidance suggests
visibilities being reduced to low end IFR, however with low
confidence in the location and timing of denser fog, have opted
to only decrease visibilities to a minimum of 2SM. Conditions
will gradually improve to VFR on Friday, with all fog
dissipating near 14-15Z. Winds will remain light through the
entire period.
Outlook...Non-VFR possible in thunderstorms south during the
afternoon/early on Friday. These non-VFR conditions in
scattered thunderstorms spread to all locations on Saturday. A
cold front arrives Sunday into Sunday night with another round
of non-VFR thunderstorms possible.
&&
.MARINE...
Generally quiet conditions are forecast over the lake with no marine
headlines anticipated. Light flow is expected Friday through
Saturday with high pressure over the area. Southwest to west flow
will develop over the lake on Sunday, 5 to 10 knots. Light flow will
return across the lake again by Monday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Campbell
MARINE...Kahn
Hazardous weather outlook, Aug 19, 1:45 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
245 PM EDT Thu Aug 19 2021
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-201845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
245 PM EDT Thu Aug 19 2021
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 19, 3:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
407 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HEAVY RAIN VIENNA 41.25N 80.68W
08/19/2021 M2.36 INCH TRUMBULL OH ASOS
RAIN FELL IN 40 MINUTES AT THE YOUNGSTOWN
AIRPORT.
&&
KECLocal storm report, Aug 19, 3:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
413 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLOOD WARREN 41.24N 80.82W
08/19/2021 TRUMBULL OH 911 CALL CENTER
SEVERAL REPORTS OF HIGH WATER OR FLOODING ON
ROADWAYS IN WARREN.
&&
KECFlash Flood, Trumbull
- When
- August 19, 3:15 PM EST to 4:30 PM EST
- Where
- Trumbull County, 1.03 mi NNE of Niles to 1.77 mi N of Niles
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 41.193, -80.761
Video of several inches to foot deep water rapidly flowing through backyards up against homes in the Bentwillow Drive neighborhood in Niles. Reports of several basements flooded in this area. A pond overflowed onto Niles Vienna Road in Vienna Township, where a car hydroplaned through the flowing water and ended up submerged in the pond. KYNG ASOS nearby reported 2.36 of rainfall in a 40 minutes period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, August 19 to 20, 2021$70,000 · EF1 · 39 events
- Flash Flooding and Damaging Winds in Georgia, August 19, 2021$284,000 · 56 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, August 19, 2021$400,000 · 5 events
- Tornado and Flash Flooding in Connecticut, August 19, 2021$178,000 · EF0 · 9 events
- Flooding and Heavy Rain in New York, August 19, 2021$20,000 · 49 events
- Flash Flooding in West Virginia, August 19, 2021$63,000 · 13 events
- Flash Flood and Hail in Texas, August 19, 2021$70,000 · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Massachusetts, August 19, 2021$36,000 · EF0 · 11 events
- Flash Flood in Virginia, August 19, 2021$25,000 · 1 event
- Flash Flood and Hail in Nebraska, August 19, 20212 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 20216 events
- Damaging Winds in North Carolina, August 19, 202150 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010549.